[Skip to Content]
[Skip to Content Landing]
Article
July 1956

Visual Effects Accompanying TEPPInduced Miosis

Author Affiliations

Wenatchee, Wash.; Yakima, Wash.
From the Communicable Disease Center, Public Health Service, U. S. Department of Health, Education and Welfare, Atlanta, Ga. Senior Scientist (Dr. Upholt); Senior Surgeon (Dr. Quinby); Entomologist (Mr. Batchelor), and Consultant in Ophthalmology (Dr. Thompson).

AMA Arch Ophthalmol. 1956;56(1):128-134. doi:10.1001/archopht.1956.00930040136014
Abstract

Pilots and others have long recognized the miosis which is frequently a consequence of spraying tetraethylpyrophosphate (TEPP) dust by aircraft. This effect of TEPP often occurs without symptoms referable to any part of the body except the eyes. Parathion (O,O-diethyl O-para-nitrophenyl thiophosphate) may also produce miosis, but it does so less frequently, and when it does the eye signs and symptoms are usually accompanied by general, systemic illness. The reason for the difference in clinical effect is not entirely clear but probably involves, among other things, the difference in molecular weight and vapor pressure of the two compounds.

Various flying accidents have been blamed on the effects of organic phosphates on pilots.* Two complaints which are occasionally made by the pilots themselves involve an inability to judge distance and a sensation that things are darker than the time of day, the season, and the weather justify.

A study in 1953

First Page Preview View Large
First page PDF preview
First page PDF preview
×